Alert archive / California / Gale Watches in 2023

Gale Watch 7, NWS Eureka, CA

February 12, 2023

NWS Eureka, CA issued this gale watch at Feb 12, 2023, 3:26 AM PST. It took effect at Feb 13, 2023, 9:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2023, 3:26 AM PST (11:26 UTC)
In effect from
Feb 13, 2023, 9:00 AM PST
Expired
Feb 13, 2023, 3:16 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Feb 11, 2:34 PM PST, 12 hours 52 minutes earlier.

Area forecast discussion, Feb 11, 2:34 PM PST, 12 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
234 PM PST Sat Feb 11 2023

.SYNOPSIS...Dry weather and breezy north winds will occur this
evening. Mild and dry conditions are then expected Sunday,
followed by a strong cold frontal passage during Monday. Showers,
low elevation snow, small hail, coastal thunderstorms, and strong
north winds will occur behind the front Monday afternoon through
Tuesday. Dry weather and cold morning temperatures will then
develop on Wednesday.

&&

.DISCUSSION...Satellite imagery showed a compact upper low
centered near Monterey, CA this afternoon. Clear skies and a mild
airmass were present north of the low across NWRN CA. Later
tonight, building surface high pressure over the NRN Great Basin
will aid in the development of NELY offshore directed winds. That
flow regime will support further drying, as well as warm
afternoon temperatures during Sunday...with highs ranging from the
mid to upper 50s along the coast to locally near 70F at Ukiah. A
shortwave ridge moving across NRN CA Sunday night through Monday
morning will aid in additional dry weather. However, a strong and
cold upper level trough and associated surface frontal boundary
will move south-southeast from the PACNW to NRN CA by Monday
afternoon. Post frontal north-northwesterlies are forecast to
quickly strengthen to advisory level, with gusts near 50 mph
occurring across exposed ridges and coastal headlands from
Trinity and SRN Humboldt south across Mendocino and Lake
Counties. Those winds will peak Monday evening, and then subside
gradually during Tuesday morning.

Cold midlevel temperatures ranging from -15 to -20 C at 700 mb are
forecast to spread south across the EKA CWA during mid to late
Tuesday morning. Showers will likely peak in intensity during that
time period as lapse rates steepen, and a few thunderstorms may
develop near the Humboldt/Del Norte coast. Showers will also pose
a threat for small hail. In addition, snow levels will fall to
around 1000 feet MSL during Tuesday morning, and could briefly
lower to sea level resulting in a rain/snow mix at the coast.
However, the most probable area for several inches of snow
accumulation will be across the coastal foothills and interior
mountains. Otherwise, showers will quickly dissipate Tuesday night
as upper heights rise. Clear skies combined with a cold antecedent
airmass will favor very cold temperatures at the surface across
the entire region during Wednesday morning, with lows ranging from
the upper teens to mid 20s across interior valleys, to upper 20s
to lower 30s near the coast. Model guidance then shows the period
of cold dry midweek weather transitioning back to wet as another
trough digs southward across the NERN PAC during Thursday and
Friday.

Garner

&&

.AVIATION...VFR conditions have taken hold today with only a few
lingering wrap around showers in the KUKI VCTY, associated with a
departing area of low pressure. Northerly winds are gusty at the
coastal terminals (KACV and KCEC) this afternoon with gusts up to
20-30 kt. Offshore flow tonight will ensure clear skies with the
exception of some fog for the interior valleys and some mist and
haze along the coast.

&&

.MARINE...Gale strength northerly winds and very steep waves have
expanded across all zones this afternoon. A large NW swell peaked
this morning and is slowly subsiding. A westerly swell with a 20
second period will build on Sunday. Northerly winds and steep
seas will trend up again later Sunday through Tuesday as a cold
air surge impacts the waters with more gale force winds and large
steep seas. Another large NW swell will move in Monday evening
through Tuesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 1 PM Monday to 4 AM PST Tuesday for
     CAZ104-106>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 10 PM PST this evening for PZZ450-455.

     Gale Warning until 4 PM PST Sunday for PZZ470.

     Gale Warning until 4 AM PST Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 11, 11:40 AM PST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1140 AM PST Sat Feb 11 2023

CAZ101>103-105-121945-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
1140 AM PST Sat Feb 11 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106>115-121945-
Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1140 AM PST Sat Feb 11 2023

...WIND ADVISORY IN EFFECT FROM 1 PM MONDAY TO 4 AM PST TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:01 PM PSTSmall Craft AdvisoryEKA33 hr
Feb 11, 9:01 PM PSTHazardous Seas WarningEKA6 hr
Feb 12, 3:24 AM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Trinity58 hr
Feb 12, 2:06 PM PSTHard Freeze WatchEKADel Norte, Humboldt, Mendocino24 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.